Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Wilmington, NC

September 17, 2018Robeson County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 17, 2018, 2:43 PM EDT for Robeson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2018, 2:43 PM EDT (18:43 UTC)
Expired
Sep 17, 2018, 5:36 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
Unknown

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 105 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

534 
WGUS52 KILM 171843
FFWILM
NCC155-180045-
/O.NEW.KILM.FF.W.0030.180917T1843Z-180918T0045Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
243 PM EDT MON SEP 17 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  A Dam Break in...
  Central Robeson County in southeastern North Carolina...

* Until 845 PM EDT Monday.

* At 241 PM EDT, county dispatch reported the imminent failure of 
  Country Club Lake Dam by the recreation center.

* Locations impacted include...
  Areas along the Lumber River between Old U.S. 74 and Deep Branch 
  Road, including Terry Sanford Drive, Kyra Lane, Old Landing Road, 
  Harpers Ferry Road, and Super Loop Drive.

LAT...LON 3466 7919 3465 7920 3469 7928 3471 7926

$$

TRA
1 follow-up statement
642 
WGUS72 KILM 172136
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
536 PM EDT MON SEP 17 2018

NCC155-172142-
/O.CAN.KILM.FF.W.0030.000000T0000Z-180918T0045Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Robeson NC-
536 PM EDT MON SEP 17 2018

...THE FLASH FLOOD WARNING FOR CENTRAL ROBESON COUNTY IS CANCELLED...

This Flash Flood Warning, is replaced with an aerial Flood Warning 
for SE NC and NE SC, due to continued excessive rainfall run-off. 
Please continue to heed any remaining road closures.

LAT...LON 3466 7919 3465 7920 3469 7928 3471 7926

$$

8

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 1:17 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 17, 1:17 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
117 PM EDT Mon Sep 17 2018

.SYNOPSIS...
Tropical Depression Florence will move steadily northward toward
the Ohio Valley through today, before moving off to the east,
exiting off the Mid Atlantic coast on Tuesday. As the remnant
low exits the coast it will drag a trailing front across the
Carolinas late Tuesday into Wednesday with dry high pressure to
follow. A drying trend is expected late in the week, but river
flooding will continue.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Monday...Widespread overland and river flooding
continues in the wake of Hurricane Florence. This situation
bears an uncanny resemblance to the aftermath of Hurricane
Matthew just two years ago. We've extended the flash flood watch
through 3 PM today to account for the potential of localized
heavy rainfall. Gridded 1-hour flash flood guidance from SERFC
indicates relatively small amounts of rain, in some cases less
than half an inch, will cause renewed flash flooding today.

Of all the models available to us, the 00z WRF-NMM appears to
have the best handle on the current configuration of convection
across the area. The band of heavy rain across the Cape Fear
River into northern Brunswick County should slide east to
Wilmington and Burgaw by noon, with new flash flooding possible
in the next few hours. Interior areas of the eastern Carolinas
are currently thermodynamically stable however after daytime
heating a line of thunderstorms may develop later this afternoon
across the SC Sandhills, moving east and affecting the Pee Dee
region before sunset. The lowest rainfall potential appears
to be from Georgetown northward through Conway and Marion, but
even here I have no lower than a 30 percent chance in the
forecast given the very moist and continued unstable atmosphere.

Highs today should range from the upper 80s inland to the mid
80s near the coast. With dewpoints in the 73-77 range, heat
indices could approach 100 degrees in spots. Given widespread
power outages lingering from Hurricane Florence, this heat
stress could be dangerous for the elderly/infirm population.

Scattered showers and storms will continue after dark as an
shortwave associated with the upper level portion of Florence's
circulation shears off from the low-level center and moves
eastward. Very warm and humid conditions are again expected for
this late in the year with lows in the mid to upper 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...The last round of convection will come on
Tuesday ahead of a trough/front trailing from the remnant low
of Florence. The deep moist southerly flow running up into the
Carolinas will veer to the SW to W through Tuesday with one last
round of convection before deep NW flow brings drier air into
the area by Wed. Pcp water values up over 2 inches on Tues will
drop to less than an inch on Wed in a dry northerly flow. Some
mid level drying will take place, but soundings show decent CAPE
and indices supportive of decent convection Tues as shortwave
moves across the area later on Tues. May see convection early
then a break before a last line of convection moves through
later on Tues. Then drying will come in force as high pressure
builds in with ridge building aloft, bringing lower dewpoint
temps than we have seen in a while. Temps will be quite warm,
running above normal in increasing sunshine. Should see temps
in the mid 80s both Tues and Wed. Overnight lows Tues night should
drop into the lower 70s, but the drier air moving in through
Wed will allow temps to drop just below 70 most places inland of
the coast by Wed night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Upper level ridge will track overhead
from west to east producing a dry period Thursday into next
weekend. Forecast uncertainty becomes greater later in the
weekend. Although both the GFS and ECMWF generally show an
upper ridge centered in the Atlantic just offshore, the strength
they depict is different. While the ECMWF shows a strong ridge
will keep the local area dry thru Sunday, the GFS' solution
shows a weaker ridge that allows convection to move in from the
west. Decided to go with a blend of those models for POPS, which
yields low end rain chances

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...Isolated afternoon showers look more delayed than
the 12Z forecast indicated due to a period of morning clouds
which limited the start of daytime heating both inland and along
the coast. Moderate confidence in a shortage of shower and
thunderstorm development this afternoon. After a large event,
the atmosphere will likely not have sufficient energy to produce
widespread convection. Overnight, winds will be strong enough
to limit fog formation. Additionally, dew points will stay in
the mid-70s and winds will stay above 3 knots at their lowest at
all terminals. There is low confidence however because of the
high soil moisture.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Monday...The circulation of Tropical Depression
Florence has made it all the way up into the Ohio Valley. The
pressure gradient between Florence and high pressure offshore
will maintain a steady southerly breeze across the area today
and tonight averaging 15 knots. Seas within 20 miles of shore
currently range from buoy-measured 5-6 feet near and north of
Cape Fear, to an estimated 3-5 feet south of Cape Fear. I've
been able to finally drop the Small Craft Advisory for the South
Carolina coastal waters with this morning's forecast update.
Scattered showers and storms will remain possible today and
tonight.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Winds will veer through Tues as remnant
low from Florence moves off the Mid Atlantic coast, dragging a
trough/front across the waters late Tues into Wed. SW winds up
to 15 kts or so on Tues will shift to the W by late Tues and
then around to the N by Wed and slightly NE Thurs morning as
high pressure builds in. Models indicate a northerly surge
showing a slight uptick in winds Wed night into Thurs. Seas will
basically be on a downward trend Tues into Wed aftn down from 3
to 4 ft to around 2 to 3 ft. Should see a slight bump up in seas
Wed night to 3 to 4 ft in northerly surge behind front.

LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...High pressure will build across the Mid-
Atlantic and off the northeast CONUS through the period. Winds
will veer from north to southeast, generally 15 knots or less.

&&

.CLIMATE...
As of 1000 AM Monday...CORRECTED RAINFALL INFO FOLLOWS
Through Sunday September 16th, annual rainfall in Wilmington,
North Carolina has been 86.22 inches. This breaks the previous
annual record of 83.65 inches set during 1877.

Hurricane Florence dropped 23.02 inches in Wilmington. This
breaks the record for the wettest single weather event in the
city's history. The previous record was set during a significant
flood event in late September 2010 at 22.54 inches. The previous
record rainfall due to a named tropical system was 19.06 inches
in Hurricane Floyd in September 1999.

Since there are over three months remaining in the year, it is
possible the annual rainfall total will end up over 100 inches in
Wilmington.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk through late tonight for SCZ054-056.
     Flash Flood Watch until 3 PM EDT this afternoon for SCZ017-023-
     024-032-033-039-054>056-058-059.
NC...High Rip Current Risk through late tonight for NCZ106-108-110.
     Flash Flood Watch until 3 PM EDT this afternoon for NCZ087-096-
     099-105>110.
     Coastal Flood Advisory until 7 PM EDT this evening for NCZ107.
MARINE...Small Craft Advisory until 6 PM EDT this evening for AMZ250-
     252.

&&

SYNOPSIS...
NEAR TERM...TRA
SHORT TERM...RGZ
LONG TERM...99
AVIATION...21
CLIMATE...TRA
Hazardous weather outlook, Sep 17, 11:09 AM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1109 AM EDT Mon Sep 17 2018

AMZ250-252-181100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1109 AM EDT Mon Sep 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-181100-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
1109 AM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Prolonged, significant major to record flooding is expected along
many area rivers and their tributaries for the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-110-SCZ054-056-181100-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
1109 AM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Prolonged, significant major to record flooding is expected along
many area rivers and their tributaries for the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ107-181100-
Inland New Hanover-
1109 AM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Prolonged, significant major to record flooding is expected along
many area rivers and their tributaries for the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ254-256-181100-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1109 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:23 PM EDTTornado WarningILMColumbus23 min
Sep 16, 9:24 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson8 hr
Sep 16, 9:49 PM EDTSpecial Weather StatementILMPender56 min
Sep 16, 9:56 PM EDTCoastal Flood WarningILMNew Hanover7 hr
Sep 16, 10:03 PM EDTTornado WarningILMPender7 min
Sep 16, 10:18 PM EDTTornado WarningILMColumbus42 min
Sep 16, 10:55 PM EDTSevere Thunderstorm WarningILMBladen, Columbus50 min
Sep 16, 11:45 PM EDTSevere Thunderstorm WarningILMBladen33 min
Sep 16, 11:59 PM EDTTornado WarningILMBladen18 min
Sep 17, 12:31 AM EDTFlash Flood WarningILMRobeson6 hr
Sep 17, 1:02 AM EDTTornado WarningILMColumbus28 min
Sep 17, 2:01 AM EDTSpecial Weather StatementILMBladen59 min
Sep 17, 2:39 AM EDTTornado WarningILMColumbus23 min
Sep 17, 3:14 AM EDTTornado WarningILMBladen, Columbus31 min
Sep 17, 5:29 AM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson5 hr
Sep 17, 10:25 AM EDTAreal Flood WarningILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson72 hr
Sep 17, 11:08 AM EDTCoastal Flood AdvisoryILMNew Hanover8 hr
Sep 17, 7:34 PM EDTSpecial Weather StatementILMScotland41 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.